Wyoming, 2014

Winter Weather in Wyoming, February 19 to 20, 2014

February 19 to 20, 2014 · NWS CYS · 9 events in 2 counties and zones

A passing upper level trough and surface cold front produced a period of moderate upslope snowfall over the Snowy and Sierra Madre ranges. Gusty west winds of 30 to 40 mph created areas of blowing snow and poor visibilities.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A passing upper level trough and surface cold front produced a period of moderate upslope snowfall over the Snowy and Sierra Madre ranges. Gusty west winds of 30 to 40 mph created areas of blowing snow and poor visibilities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 19, 10:25 AM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Feb 19, 10:25 AM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1025 AM MST WED FEB 19 2014

.SHORT TERM...(TODAY THROUGH THURSDAY NIGHT)
ISSUED AT 408 AM MST WED FEB 19 2014

THE PROGRESSIVE ZONAL PATTERN WILL CONTINUE THROUGH THE PERIOD
WITH A TROUGH AXIS SWINGING THRU THE CWFA TONIGHT. 09Z SFC
ANALYSIS SHOWS PRESSURES FALLING ACROSS THE INTERMOUNTAIN WEST
AHEAD OF THE UPSTREAM COLD FRONT EXTENDING SOUTH FROM THE 992MB
LOW OVR SRN ALBERTA THROUGH WESTERN MONTANA AND IDAHO. WINDS HAVE
ALREADY RESPONDED NR ARLINGTON WHERE HIGH WIND CRITERIA WAS
REACHED BRIEFLY EARLY THIS MORNING...BUT HAS NOW DRIFTED LOWER.
THE POTENTIAL FOR A MARGINAL HIGH WIND EVENT IN THE WIND PRONE
AREAS WILL BE THE INITIAL CONCERN TODAY. LLVL KCAG-KCPR HEIGHT
GRADIENTS PEAK BETWEEN 50-60 METERS AT AROUND NOON...WHILE H7 AND
H75 WIND PROGS DEPICT 40-45 KNOTS. CROSS-SECTIONS SHOWS NO STABLE
LAYER OFF THE SFC NOR IS THE UL JET IN A FAVORABLE LOCATION. FOR
NOW...FAVOR THE MARGINALITY OF A HIGH WIND EVENT AND WILL HOLD OFF
ON ANY HIGHLIGHT ISSUANCE.

COLD FRONT WILL EDGE INTO NORTHERN AND WESTERN ZONES BY AROUND
21Z AND CLEAR THE CWFA THIS EVENING. SYNOPTIC LIFT ALONG THE FRONT
ALONG WITH ENHANCEMENT IN OROGRAPHICALLY FAVORED AREAS WILL
PRODUCE A PERIOD OF PRECIP BEGINNING OVER CARBON/ALBANY/CONVERSE
AND NIOBRARA COUNTIES THIS AFTERNOON. THIS AREA OF PRECIP WILL
CONTINUE TO PUSH EAST THROUGH THE REMAINDER OF THE CWA THIS
EVENING. PRECIP PHASE WILL BE ALL SNOW ALONG AND WEST OF THE
LARAMIE RANGE...BUT MAY BEGIN AS RAIN INITIALLY ON THE EASTERN
PLAINS. ANY RAIN WOULD BE SHORT-LIVED HOWEVER AS A TRANSITION TO
SNOW WILL OCCUR EVEN IN THE EAST DURING THE EVENING HOURS. AS FOR
SNOW ACCUMULATIONS...THE SNOWY AND SIERRA MADRE RANGES WILL OF
COURSE FARE BEST WITH 4 TO 8 INCHES EXPECTED FROM NOON TODAY
THROUGH NOON THURSDAY. HAVE OPTED TO ISSUE A WINTER WEATHER
ADVISORY FOR THIS AREA FROM NOON TODAY THROUGH NOON THURSDAY.
LOWER ELEVATIONS WILL BE TRICKIER DEPENDING ON WHEN THE TRANSITION
FROM RAIN TO SNOW OCCURS AND INTENSITY OF CONVECTIVE BANDS ALONG
THE FRONT. GENERALLY THINK THAT MOST AREAS WILL SEE AN INCH OR
LESS. HOWEVER...WOULD NOT RULE OUT SLIGHTLY HIGHER AMOUNTS WITHIN
CONVECTIVELY INDUCED BANDS. OUTSIDE OF THE MOUNTAINS...ANY
LINGERING SNOW WILL COME TO AN END BY MIDNIGHT TONIGHT.

TROUGH AXIS EXITS LATER TONIGHT...LEAVING NORTHWEST FLOW IN ITS
WAKE FOR THURSDAY. TEMPERATURES WILL BE NOTICEABLY COLDER IN THE
POST-FRONTAL AIR MASS THURSDAY...WITH HIGHS ONLY REACHING THE 20S
WEST AND 30S EAST. LLVL GRADIENTS WILL BEGIN TO TICK UP ONCE AGAIN
BY LATE AFTERNOON THURSDAY AND STRENGTHEN FURTHER THURSDAY NIGHT.
THIS LOOKS LIKE THE NEXT MORE WIDESPREAD AND SIGNIFICANT HIGH WIND
EVENT ACROSS THE AREA. H7 WIND PROGS CLIMB TO BETWEEN 60 AND 70
KNOTS WITH LLVL KCAG-KCPR HEIGHT GRADIENTS FLARING TO BETWEEN 70
AND 80 METERS. AM CONFIDENT THAT THIS EVENT WILL NEED A WIND
HIGHLIGHT EVENTUALLY...BUT WITH THE POSSIBILITY EXISTING FOR THE
NEED OF ONE LATER TODAY...WILL HOLD OFF ON ISSUANCE AND LET THE
DAY SHIFT HANDLE TO PREVENT ANY CONFUSION.

.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 408 AM MST WED FEB 19 2014

00Z/06Z NUMERICAL MODEL GUIDANCE IS IN GOOD AGREEMENT DEPICTING A
MEAN LARGE SCALE RIDGE OVER THE EASTERN PACIFIC AND BROAD TROUGH
FROM THE ROCKIES EASTWARD THROUGH THE WEEKEND. THIS PATTERN WILL
PROMOTE A FAIRLY ACTIVE NORTHWEST FLOW ALOFT WITH A COUPLE OF
ALBERTA CLIPPER COLD FRONTS DIVING SOUTHEAST THROUGH THE NORTHERN
PLAINS AND MIDWEST. THE FIRST MOVES THROUGH THE HIGH PLAINS EARLY
SATURDAY AND STALLS ALONG THE LARAMIE RANGE. UPSLOPE NORTH TO
NORTHEAST FLOW AND MOISTURE WILL BE AVAILABLE FOR WIDESPREAD SNOW...
HEAVIEST OVER THE HIGHER TERRAIN. FRONT LIFTS SLOWLY NORTHEAST
ONTO THE PLAINS SUNDAY WITH SNOW IN THE VICINITY OF THE BOUNDARY
AND OVER THE SOUTHERN MOUNTAINS. THE SECOND CLIPPER MOVES INTO
THE HIGH PLAINS MONDAY WITH ANOTHER SHOT OF SNOW. FRONT ALONG THE
FRONT RANGE WEAKENS TUESDAY...BUT STILL ENOUGH LINGERING MOISTURE
FOR LIGHT SNOW FOR THE MOUNTAINS. STRONGEST WINDS WILL BE FRIDAY
MORNING AFFECTING WIND PRONE AREAS OF SOUTHEAST WYOMING. THERE WILL
BE BREEZY PERIODS ALONG AND WEST OF THE LARAMIE RANGE SATURDAY
THROUGH TUESDAY. TEMPERATURES THROUGHOUT THE LONG TERM WILL AVERAGE
BELOW SEASONAL NORMALS WITH HIGHS IN THE 20S AND 30S AND LOWS IN THE
SINGLE DIGITS AND TEENS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY MORNING)
ISSUED AT 1025 AM MST WED FEB 19 2014

VFR EARLY THIS AFTERNOON OVER ALL TERMINALS WITH HIGH CLOUDS
PASSING ACROSS.  CONDITIONS WILL DETERIORATE FOR A TIME FROM WEST TO
EAST LATER THIS AFTERNOON AS A COLD FRONT PASSES ACROSS THE AREA AND
BRINGS A BAND OF RAIN AND SNOW WITH ASSOCIATED MVFR/IFR CIGS AND
VSBYS TO MOST TERMINALS...EACH FOR A PERIOD OF A FEW HOURS OR SO.
CONDITIONS RETURNING TO VFR BY LATE THIS EVENING.

&&

.FIRE WEATHER...
ISSUED AT 408 AM MST WED FEB 19 2014

BREEZY AND RELATIVELY MILD CONDITIONS WILL CONTINUE ACROSS THE
DISTRICT AGAIN TODAY. BY THIS AFTERNOON...A COLD FRONT WILL RACE
THRU BRINGING THE NEXT CHANCE FOR PRECIPITATION TO THE REGION.
TEMPERATURES WILL BE COOL ENOUGH TO EXPECT ALL SNOW WEST OF THE
LARAMIE RANGE...HOWEVER AREAS EAST MAY SEE A BRIEF PERIOD OF RAIN
INITIALLY BEFORE TURNOVER. HIGH TEMPERATURES WILL REACH THE 30S WEST
OF THE LARAMIE RANGE AND 40S EAST. GENERALLY 4 TO 8 INCHES OF SNOW
ACCUMULATIONS IS EXPECTED IN THE MOUNTAINS...WITH PERHAPS UP TO AN
INCH OR TWO IN LOWER ELEVATIONS. COLDER TEMPERATURES ALONG WITH
ANOTHER ROUND OF HIGH WIND IS EXPECTED ON THURSDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY FROM NOON TODAY TO NOON MST THURSDAY
     FOR WYZ112-114.

NE...NONE.
&&

SHORT TERM...HAHN
LONG TERM...JAMSKI
AVIATION...RE
FIRE WEATHER...HAHN
Hazardous weather outlook, Feb 19, 5:50 AM MST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
550 AM MST WED FEB 19 2014

WYZ101>119-201300-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
550 AM MST WED FEB 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL SWEEP ACROSS SOUTHEAST WYOMING THIS AFTERNOON
BRINGING A PERIOD OF SNOW WEST OF THE LARAMIE RANGE AND RAIN
CHANGING TO SNOW EAST. SOUTHWEST WINDS WILL BE BREEZY AHEAD OF THE
FRONT WITH GUSTS OF 30 TO 45 MPH COMMON. WINDS WILL TURN
NORTHWESTERLY BEHIND THE FRONT AND GUST FOR A TIME AS WELL. THE
SNOWY AND SIERRA MADRE RANGES WILL RECEIVE 4 TO 8 INCHES OF NEW
SNOW FROM NOON TODAY THROUGH NOON THURSDAY. A WINTER WEATHER
ADVISORY IS IN EFFECT FOR THAT AREA. LIGHT SNOW ACCUMULATIONS OF
UP TO AN INCH OR TWO WILL BE POSSIBLE IN LOWER ELEVATIONS LATER
TODAY AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW WILL CONTINUE OVER THE SNOWY AND SIERRA MADRE RANGES THURSDAY
MORNING BEFORE GRADUALLY TAPERING OFF. ANOTHER ROUND OF STRONG
WINDS WILL DEVELOP LATE THURSDAY AND THURSDAY NIGHT ACROSS THE
SOUTHEAST WYOMING WIND CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-201300-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
550 AM MST WED FEB 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL SWEEP ACROSS THE WESTERN NEBRASKA PANHANDLE
EARLY THIS EVENING BRINGING A PERIOD OF RAIN CHANGING TO SNOW
EAST. SOUTHWEST WINDS WILL BE BREEZY AHEAD OF THE FRONT WITH
GUSTS OF 25 TO 35 MPH COMMON. WINDS WILL TURN NORTHWESTERLY BEHIND
THE FRONT AND GUST FOR A TIME AS WELL. LIGHT SNOW ACCUMULATIONS
OF UP TO AN INCH OR TWO WILL BE POSSIBLE MAINLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Feb 19, 10:56 AM MST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1056 AM MST WED FEB 19 2014

WYZ110-192000-
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...ARLINGTON...ELK MOUNTAIN
1056 AM MST WED FEB 19 2014

...STRONG WINDS NEAR ARLINGTON THIS AFTERNOON...

GUSTY SOUTHWEST WINDS WILL OCCUR THIS AFTERNOON ALONG INTERSTATE
80 NEAR ARLINGTON. THE STRONGEST WIND GUSTS WILL BE FOUND BETWEEN
MILEPOSTS 260 AND 285...WHERE GUSTS AROUND 55 MPH WILL BE COMMON.
THE WIND ARE EXPECTED TO EASE LATER THIS AFTERNOON.

THE WYOMING DEPARTMENT OF TRANSPORTATION ADVISES NO LIGHT TRAILER
TRAFFIC DUE TO WIND SPEEDS ABOVE 50 MPH. THESE WINDS MAY CAUSE
LOSS OF VEHICLE CONTROL OR A BLOW OVER TO HIGH PROFILE VEHICLES
TRAVELING EMPTY OR WITH A LIGHT LOAD. DRIVERS OF SUCH VEHICLES ARE
ADVISED TO DELAY TRAVEL.

RJM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter weather. Local standard time, as filed.

Winter Weather, Snowy Range

When
February 19, 12:00 PM MST to February 20, 6:00 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Medicine Bow SNOTEL site (elevation 10500 ft) estimated 11 inches of snow.

Winter Weather, Snowy Range

When
February 19, 12:00 PM MST to February 20, 6:00 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Sand Lake SNOTEL site (elevation 10050 ft) estimated 9 inches of snow.

Winter Weather, Sierra Madre Range

When
February 19, 12:00 PM MST to February 20, 6:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Blackhall Mountain SNOTEL site (elevation 9820 ft) estimated 7 inches of snow.

Winter Weather, Sierra Madre Range

When
February 19, 12:00 PM MST to February 20, 6:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Whiskey Park SNOTEL site (elevation 8950 ft) estimated 7 inches of snow.

Winter Weather, Sierra Madre Range

When
February 19, 12:00 PM MST to February 20, 6:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Webber Springs SNOTEL site (elevation 9250 ft) estimated 9 inches of snow.

Winter Weather, Sierra Madre Range

When
February 19, 12:00 PM MST to February 20, 6:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Old Battle SNOTEL site (elevation 10000 ft) estimated 7 inches of snow.

Winter Weather, Sierra Madre Range

When
February 19, 12:00 PM MST to February 20, 6:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Battle Mountain SNOTEL site (elevation 7440 ft) estimated 9 inches of snow.

Winter Weather, Sierra Madre Range

When
February 19, 12:00 PM MST to February 20, 6:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Divide Peak SNOTEL site (elevation 8880 ft) estimated 7 inches of snow.

Winter Weather, Sierra Madre Range

When
February 19, 12:00 PM MST to February 20, 6:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Sage Creek Basin SNOTEL site (elevation 7850 ft) estimated 6 inches of snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 503223, 503225, 503227, 503228, 503230, 503231, 503232, 503234, 503235.